Alert archive / West Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at May 22, 2020, 7:48 PM EDT for Doddridge County, Ritchie County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2020, 7:48 PM EDT (23:48 UTC)
- Expired
- May 22, 2020, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doddridge County, WV, Ritchie County, WV
The radar
The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:48 PM EDT | FLASH FLOOD | 2 S Pennsboro, WV | MULTIPLE POINS ALONG ROUTE 74 BETWEEN PENNSBORO AND PULLMAN HAVE WATER COVERING THE ROAD |
| May 22, 7:48 PM EDT | FLASH FLOOD | Greenwood, WV | ROCKET DRIVE IN GREENWOOD FLOODED DUE TO BLOCKED CULVERT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
576
WGUS51 KRLX 222348
FFWRLX
WVC017-085-230245-
/O.NEW.KRLX.FF.W.0007.200522T2348Z-200523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
748 PM EDT Fri May 22 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Doddridge County in northern West Virginia...
East Central Ritchie County in northwestern West Virginia...
* Until 1045 PM EDT.
* At 748 PM EDT, Thunderstorms moving through the region have
produced heavy rainfall of one to two inches and triggered flash
flooding, leading to road closures in the area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Harrisville, West Union, Pullman and Greenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3921 8087 3913 8103 3921 8112 3928 8090
3938 8075 3932 8069 3922 8084
FLASH FLOOD...RADAR INDICATED
$$
262 follow-up statements
275
WGUS71 KRLX 230123
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
923 PM EDT Fri May 22 2020
WVC017-085-230245-
/O.CON.KRLX.FF.W.0007.000000T0000Z-200523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Ritchie WV-
923 PM EDT Fri May 22 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT THIS
EVENING FOR NORTHWESTERN DODDRIDGE AND EAST CENTRAL RITCHIE
COUNTIES...
At 923 PM EDT, Thunderstorms that moved through the region have
produced heavy rainfall of one to two inches and triggered flash
flooding, leading to road closures in the area. Route 74 between
Pennsboro and Pullman is closed in multiple places. Blocked culverts
have also led to flooding of roads in Greenwood.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Harrisville, West Union, Pullman and Greenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3921 8087 3913 8103 3921 8112 3928 8090
3938 8075 3932 8069 3922 8084
FLASH FLOOD...RADAR INDICATED
$$
26914
WGUS71 KRLX 230236
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1036 PM EDT Fri May 22 2020
WVC017-085-230246-
/O.EXP.KRLX.FF.W.0007.000000T0000Z-200523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Doddridge WV-Ritchie WV-
1036 PM EDT Fri May 22 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM EDT THIS EVENING FOR
NORTHWESTERN DODDRIDGE AND EAST CENTRAL RITCHIE COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3921 8087 3913 8103 3921 8112 3928 8090
3938 8075 3932 8069 3922 8084
$$
26What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 22, 7:24 PM EDT, 24 minutes earlier.
Area forecast discussion, May 22, 7:24 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 724 PM EDT Fri May 22 2020 .SYNOPSIS... Slow moving stacked low pressure finally pulls out through the middle and upper Ohio Valley tonight. High pressure for the holiday weekend and much of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 1225 PM Friday... Overall, no significant changes to forecast. Low pressure across the Ohio Valley region will gradually move east of the area later tonight. Showers and thunderstorms are expected today, particularly during peak heating hours with low in vicinity. Heavy downpours will accompany any storms, and although flow is generally light, still thinking we can hold off on a flash flood watch. Heavier precipitation noted on radar across eastern TN should stay mostly to our south in Virginia, but will need to be monitored for any northward shift. If repetitive storms hit a location, minor flash flooding could occur, but overall not expecting widespread issues. More fog expected tonight with moist ground, light flow, and possible breaks in cloud cover. Warm and humid Saturday. Showers and thunderstorms possible, mainly across the southern part of the CWA as a warm front lifts north into the area. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 248 PM Friday... Models continue to show a weak S/W will pass by Saturday night. This should result in a few showers across the portions of the area with thunderstorm potential confined to southern areas early. An upper air ridge will build across the region Sunday and Monday. Lack of synoptic forcing should result in mainly afternoon and evening showers and storms. Daytime temperatures are expected to be well above normal. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 248 PM Friday... The upper ridge remains in place over the area into Thursday before drifting southwest. This should allow a cold front to approach the area on Friday. As a result, expect mainly afternoon and evening showers and storms Tuesday through Thursday with increased chances of wet weather on Friday. Above normal temperatures are expected to remain well above normal. && .AVIATION /00Z FRIDAY THROUGH WEDNESDAY/... As of 720 PM Friday... VFR conditions begin the period with chances of some scattered showers at CRW/CKB for the first hour or two. Conditions will likely deteriorate tonight to IFR and possibly even LIFR ceilings and visibilities in fog/low stratus, holding through Saturday morning. Conditions should improve around 13-14Z to MVFR/VFR conditions. VFR will then likely dominate on Saturday through the rest of the period. Light and variable winds begin the period, becoming northwesterly/northeasterly on Saturday around 5-10KTs. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and density of fog development may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H L H L M HTS CONSISTENCY H H H H H H M H M L L M BKW CONSISTENCY H H H H H H H H M H M M EKN CONSISTENCY H H H H H H H H H H M M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H L L AFTER 00Z SUNDAY... IFR possible in dense fog and stratus Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/SL NEAR TERM...SL SHORT TERM...JSH LONG TERM...JSH AVIATION...CG
Hazardous weather outlook, May 22, 6:01 AM EDT, 13 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 601 AM EDT Fri May 22 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-231015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 601 AM EDT Fri May 22 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 5:59 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT Fri May 22 2020
KYZ102-103-OHZ087-WVZ005-006-222230-
Boyd-Carter-Lawrence-Wayne-Cabell-
559 PM EDT Fri May 22 2020
...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
SOUTHEASTERN LAWRENCE...WEST CENTRAL CABELL AND NORTHWESTERN WAYNE
COUNTIES...
At 559 PM EDT, a strong thunderstorm was located over Cannonsburg,
moving east at 20 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Huntington, Ashland, Grayson, Wayne, Chesapeake, Proctorville, Beech
Fork State Park, Cannonsburg, Barboursville, Kenova, Catlettsburg,
Ceredo, Princess, Coalton, Burnaugh, Rush, Durbin, Centerville, South
Point and Burlington.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 176 and 191.
Interstate 64 in West Virginia between mile markers 1 and 15.
LAT...LON 3838 8285 3838 8282 3840 8281 3842 8278
3843 8277 3849 8231 3817 8243 3823 8261
3826 8260 3827 8261 3826 8270 3834 8293
TIME...MOT...LOC 2159Z 277DEG 19KT 3836 8271
26Nearby
Flash Flood Warnings in West Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.